Hail, Limestone
- When
- February 19, 5:30 PM CST
- Where
- Limestone County, 0.57 mi E of Athens
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.800, -86.970
Numerous reports of dime to penny sized hail was received in Athens.
A thunderstorm with vivid lightning produced an abundant amount of pea to penny sized hail in the town of Ardmore and up to quarter sized just west of Athens during the early evening of the 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A thunderstorm with vivid lightning produced an abundant amount of pea to penny sized hail in the town of Ardmore and up to quarter sized just west of Athens during the early evening of the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 19, 3:34 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 334 PM CST Tue Feb 19 2019 .NEAR TERM...(Tonight) Issued at 332 PM CST Tue Feb 19 2019 An unusual event is unfolding across the TN Valley today. We started the day with a mix of rain and sleet as a result of dry/cold sub cloud layer. As rain moved in it was able to saturate this layer closer to noon converting everything over to all rain. Soundings via UAH as part of VORTEXSE operations at 18z showed strong WAA occurring aloft. Strong lift in this region coupled with cold/steep lapse rates was resulting in numerous thunderstorms. Due to the colder nature of the atmospheric profile we have had reports of pea to dime size hail with some of the stronger storms. What makes this so unusual is the fact that temps have remained below 40 degrees so far. The main surface based warm front is still anchored along the Gulf Coast and much of these storms are developing along the elevated frontal boundary moving through the area. Strong W/SW winds aloft oriented almost parallel to this boundary are resulting in some training of storms across MS and into NW AL. MRMS rainfall estimates with the band of storms indicate totals closer to 2 inches. Saturated soils were resulting in almost all of this rain being converted over to all runoff. This is something we will have to watch closely as some of the storms moving out of MS move into the area. Any training of storms over a particular area could warrant Flash Flood Warnings, especially in many urban locations. Now in terms of what will occur for the rest of the evening, an upper level system was shifting out of the desert SW and into the Central Plains. This was causing pressure falls over the TX Gulf Coast with a surface low expected to develop and track N/NE along the MS River basin tonight. A strong 50-60kt LLJ tied to this surface low is forecast to move N/NE towards the area overnight. This coupled with a stronger jet aloft will be able to transport near record moisture into the TN Valley. As it stands now, the latest guidance continues to show that best lift/forcing associated with system moving into the Plains will stay to our west with the heaviest rainfall axis being centered along the MS River tonight. However, current radar/satellite imagery indicate a narrow band of showers/storms moving north out of New Orleans area and into central MS. Moving that forward in time would bring it up over the area later this evening, which models are not quite accounting for. The current forecast will show a slight decreasing trend overnight as the warm frontal boundary aloft moves north into TN. But as mentioned above we'll have to watch the narrow band of precip in MS. Rainfall totals are likely too low and will be higher where we see any training of precip. We will continue to monitor and make adjustments to the forecast this afternoon/evening. The Flood Watch was updated this morning and went into effect at Noon and will run through Friday. The one other concern that we might be underforecasting the winds tonight. Model soundings indicate a sizable inversion over the area and the stronger winds may not quite be able to mix down to the surface. Some of the higher winds might be possible in the terrain in NE AL and southern middle TN and have tried to show some of those gusts there. .SHORT TERM...(Wednesday through Thursday night) Issued at 332 PM CST Tue Feb 19 2019 The surface low will be shifting into western TN Wednesday morning and the heavier rainfall axis will be centered near the low. As the low moves into western TN and the pressure gradient tightens over the area, it looks like a CAD situation might develop in the Lee of the Appalachians. Some of that is going to spill into the TN Valley and likely could help to reinforce our low level inversion through the morning. The other impact this might have is that it could really enhance the convergence over the area and increase forcing. As the surface low shifts into the OH Valley it will push a cold front into the area later in the day. Latest guidance is probably a bit too quick with the frontal passage tomorrow and move it east of the area by Wednesday evening. Think that even though the CAD is projected to weaken through the day this may end up slowing the progression of the front and it might stall over the area for a brief period of time tomorrow. When analyzing forecast soundings, there is upwards of 500 J/kg of MUCAPE expected along and ahead of the front. With near record PWATs, strong convergence, and a rather unstable environment for late February could result in intense rainfall rates of 1 to 2 inches per hour. Winds from 850mb to through 250mb would be paralleling the frontal boundaries and we could see training of storms. When taking all of that into consideration was a bit reserved to use the lower QPF amounts guidance was providing. So, have tried to show higher amounts during the afternoon hours as the front moves into the area and where we might see training of storms. High pressure shifting E/NE into the OH Valley will help to push the lingering frontal boundary south of the area Thursday morning. While the core of the heavier rain will be south we should still see some light rain continue. River flooding should be ongoing at this point and the concern that we have is the models trending lower with rainfall amounts has brought forecasted river levels below where they might actually end up after all this rainfall. Taking into consideration where QPF might be, flooding could be comparable to the Christmas 2015 flood at the low end. While this front is moving across the area a trough will be digging into the desert SW and should result in a continuation of the strong S/SW flow over the area. Shortwaves ejecting out of this trough could bring the front back into the area Thursday evening. Some guidance is showing a few bands of heavier rain moving across the area as these waves cross the area. Rainfall amounts won't be nearly as high due some slightly drier air aloft. But any rain will continue to impact river flooding. Thursday night into Friday could end up similar to what we had today, a warm front lifts back to the north with strong convergence focused along the boundary. Light to moderate rainfall moves back into the area as we head into Friday. .LONG TERM...(Friday through Monday) Issued at 332 PM CST Tue Feb 19 2019 The extended period begins Friday morning with a warm front nearly overhead/slightly displaced just N of the CWFA, with light to moderate rain likely ongoing by this time. Friday overall will be a wet day, thanks to the stalled frontal boundary and several disturbances riding NE along it through the day. This round of rainfall will exacerbate any ongoing/lingering flooding concerns from heavy rainfall received earlier in the week. Rainfall totals for the Friday/Friday night timeframe look upwards of 1.5-2", with isolated higher amounts from any thunderstorms that occur during this time. It goes without saying that this will add to flooding issues ongoing across Northern AL/Srn Middle TN. The bigger story in the extended revolves around the forecast during the day/evening timeframe Saturday. A potent upper level system takes shape across the Intermountain West later this week, spawning cyclogenesis Friday night into Saturday over the TX/OK Panhandles region, and ejecting NE into the Ern KS/MO through the day Saturday/Saturday evening. This part of the forecast will definitely require some fine-tuning in the next couple of days. The pattern is favorable for a QLCS for our area, with perhaps QLCS/supercells to the N/W over portions of Wrn TN. Any shift of the upper level pattern would increase/decrease our threat for severe weather during this time, and this will need to be watched closely. For now, the ingredients are there for at least strong to possibly severe wind gusts along the line of storms that march across the area Saturday evening/night. Daytime high temperatures Saturday will top out in the lower/middle 70s, which is unseasonably warm for this time of year. Dewpoints will creep up into the lower 60s as well with stout Srly flow ahead of the front. An 850mb jet of 50-60kts, 300-400 m2/s2 SRH, and 0-1km shear of 40kts (with 0-3km shear of 50kts) will lead to the potential for 50-60mph wind gusts along the line, with a lesser chance for a brief spin-up tornado. Add to that PWat values around 1.6", which are record values for both BMX/OHX SPC PWat Climo values for this time of year, and you're looking at a mixed bag of weather on tap for Saturday. In addition to the severe threat, moderate/heavy rainfall will accompany this fropa through early Sunday, adding another 1-2" (with isolated higher amounts possible). Again, it sounds like a broken record, but this will further exacerbate the ongoing flooding conditions across the area. For this reason, the Flood Watch may need to be extended further in the weekend (as it currently runs through 00Z Saturday. This is in the 'fine tuning' that will happen over the next couple of days, so stay tuned. The fairly active pattern isn't quite done yet. There is an end in sight, however brief, that will occur in the wake of this fropa this weekend early Sunday. DRY WEATHER WILL BE EXPECTED FOR ALMOST A FULL 36 HOURS, so get out there and enjoy it! Dry conditions are expected mid-morning Sunday and all day Monday, before more rainfall develops and overspreads the region on Tuesday. Depending on your model of choice that far out in the extended, another 1" (at least) is on the horizon (you guessed it: further adding to the lingering flooding concerns across the area). A lot can change between now and then, though, so stay tuned for further forecast updates between now and then. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1128 AM CST Tue Feb 19 2019 Light to moderate rain has moved into both terminals but cigs remain above 5,000ft. We've some brief lowering in vsbys to 3-4SM at times but expect vsbys to hover around 5SM until later in the afternoon. A warm front to the south lifts into the area this afternoon/evening and cigs should drop to between 700-1,500ft as more moderate to heavy rain moves in. Thunderstorms embedded in this line may result in heavier downpours further reducing cigs/vis. May see some slight improvement in cigs back above 1,000ft late tonight as the front moves north of the area. Amendments will likely be needed through the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through Friday afternoon for ALZ001>010-016. TN...Flood Watch through Friday afternoon for TNZ076-096-097. && NEAR TERM...Stumpf SHORT TERM...Stumpf LONG TERM...12 AVIATION...Stumpf For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 255 PM CST Tue Feb 19 2019 ALZ001>010-016-TNZ076-096-097-201200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 255 PM CST Tue Feb 19 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Heavy rainfall will continue into tonight, along with a few thunderstorms, before shifting to the north and west of the area. Runoff from this activity may lead to localized flash flooding and areal flooding this evening and tonight. A Flood Watch remains in effect through 6 PM CST Friday evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Additional rounds of heavy rainfall are expected Wednesday and Wednesday night, with a few thunderstorms possible as well. Rainfall totals of 2 to 4 inches will be possible during this time. Runoff from this heavy rainfall will continue to add to the flooding conditions across the area, causing rises on area creeks, rivers, and streams. Another round of heavy rainfall arrives Friday and Friday night with an additional 1 to 2 inches of rainfall possible. This will add runoff to already swollen rivers and creeks across the area. Strong to severe thunderstorms are possible Saturday and Saturday evening as a cold front approaches the area from the West. 50 to 60 mph winds will be the primary threat as the line of storms crosses the region. The threat for strong to severe storms will end overnight Saturday into early Sunday morning as the front moves east of the region. .SPOTTER INFORMATION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated today, but timely reports of heavy rain and flooding would be appreciated. Formal activation may be necessary later this week or this weekend. 12
Special Weather Statement
National Weather Service Huntsville AL
254 PM CST TUE FEB 19 2019
ALZ006>008-016-192130-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
254 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTHERN
MADISON...NORTHERN CULLMAN AND MORGAN COUNTIES UNTIL 330 PM CST...
At 254 PM CST, Doppler radar was tracking a strong thunderstorm over
Falkville, moving northeast at 65 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Huntsville, Cullman, Hartselle, Guntersville, Arab, Redstone Arsenal,
Priceville, Owens Cross Roads, Falkville and Triana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3417 8692 3438 8709 3456 8684 3455 8679
3460 8679 3479 8651 3441 8621
TIME...MOT...LOC 2054Z 238DEG 58KT 3434 8687
BCCSpecial Weather Statement
National Weather Service Huntsville AL
312 PM CST TUE FEB 19 2019
ALZ002>004-192145-
Lawrence AL-Franklin AL-Colbert AL-
312 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...
SOUTHEASTERN FRANKLIN AND LAWRENCE COUNTIES UNTIL 345 PM CST...
At 312 PM CST, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 14 miles north of Hamilton, moving northeast at 70
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Russellville, Moulton, Phil Campbell, Town Creek, Littleville,
Leighton, Courtland, Belgreen, North Courtland and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3480 8743 3480 8736 3475 8729 3476 8724
3472 8714 3469 8711 3449 8711 3431 8768
3432 8802 3436 8804
TIME...MOT...LOC 2112Z 233DEG 70KT 3433 8789
BCCSpecial Weather Statement
National Weather Service Huntsville AL
358 PM CST TUE FEB 19 2019
ALZ004>007-016-192230-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
358 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTHWESTERN CULLMAN...MORGAN AND LAWRENCE
COUNTIES UNTIL 430 PM CST...
At 357 PM CST, Doppler radar was tracking a strong thunderstorm near
Trinity, or near Decatur, moving northeast at 70 mph.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Redstone
Arsenal, Meridianville, Priceville and Trinity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3422 8711 3430 8711 3430 8742 3469 8734
3487 8658 3424 8665
TIME...MOT...LOC 2157Z 242DEG 62KT 3454 8708
KTWSpecial Weather Statement
National Weather Service Huntsville AL
400 PM CST TUE FEB 19 2019
ALZ010-192230-
DeKalb AL-
400 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB COUNTY UNTIL
430 PM CST...
At 400 PM CST, Doppler radar was tracking a strong thunderstorm near
Ider, or 15 miles northeast of Fort Payne, moving northeast at 70
mph.
Locations impacted include...
Fort Payne, Henagar, Sylvania, Ider, Valley Head, Hammondville,
Mentone, Sulpher Springs and Desoto State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3446 8558 3443 8563 3460 8582 3463 8578
3474 8570 3475 8569 3475 8567 3477 8565
3482 8558 3453 8551
TIME...MOT...LOC 2200Z 228DEG 59KT 3465 8559
KTWSpecial Weather Statement National Weather Service Huntsville AL 440 PM CST TUE FEB 19 2019 ALZ002>004-007-192315- Lawrence AL-Morgan AL-Franklin AL-Colbert AL- 440 PM CST TUE FEB 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...EASTERN FRANKLIN...WEST CENTRAL MORGAN AND LAWRENCE COUNTIES UNTIL 515 PM CST... At 439 PM CST, Doppler radar was tracking a strong thunderstorm over Lake Buttahatchee, or 8 miles southwest of Haleyville, moving northeast at 75 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Decatur, Russellville, Moulton, Phil Campbell, Littleville, Mt Hope, Chalybeate Springs, La Grange, Speake and Tharptown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3471 8776 3452 8698 3431 8713 3431 8792 TIME...MOT...LOC 2239Z 215DEG 64KT 3415 8771 KTW
Special Weather Statement
National Weather Service Huntsville AL
509 PM CST TUE FEB 19 2019
ALZ001-004>007-200000-
Lawrence AL-Madison AL-Lauderdale AL-Morgan AL-Limestone AL-
509 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON...
SOUTHEASTERN LAUDERDALE...LIMESTONE...WESTERN MORGAN AND LAWRENCE
COUNTIES UNTIL 600 PM CST...
At 509 PM CST, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 65 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Redstone
Arsenal, Priceville, Trinity and Rogersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8688 3470 8656 3431 8707 3431 8711
3430 8711 3430 8735 3457 8753 3458 8751
3462 8751 3465 8747 3465 8745 3468 8745
3500 8714
TIME...MOT...LOC 2309Z 218DEG 55KT 3453 8729
KTWThe Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
3 hail. Local standard time, as filed.
Numerous reports of dime to penny sized hail was received in Athens.
Quarter sized hail was reported just west of Athens.
Numerous reports of pea to penny sized hail was received in Ardmore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800641, 800642, 800643.